Colorado, 2008

Hail and Damaging Wind in Colorado, August 5, 2008

August 5, 2008 · NWS BOU · 8 events in 2 counties and zones

Severe thunderstorms produced large hail in parts of Douglas and Weld Counties. Some car damage was reported in Douglas County, northeast of Parker.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail in parts of Douglas and Weld Counties. Some car damage was reported in Douglas County, northeast of Parker. Large hail, up to the size of golf balls, was reported near Briggsdale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 5, 2:45 AM MST, 9 hours 41 minutes earlier.

Area forecast discussion, Aug 5, 2:45 AM MST, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
345 AM MDT TUE AUG 5 2008

.SHORT TERM...AS ANTICIPATED...THUNDERSTORM ACTIVITY HAS OBSCURED OR
OVERWHELMED THE LARGER SCALE WEATHER PATTERN. THE COLD FRONT WHICH
WAS SUPPOSED TO SAG ACROSS NORTHEASTERN COLORADO NEVER MADE
IT...WINDS NEVER WENT NORTHEASTERLY AND WE ARE INSTEAD SITTING IN
THE WORKED OVER AIR THAT CAME IN FROM AREAS TO THE EAST. SURFACE
TEMPERATURE/MOISTURE FIELDS ARE FAIRLY FLAT AT THIS HOUR...THE MAIN
ISSUE IS THE DEPTH OF THE COOLING WHICH WOULD HOLD BACK TEMPERATURES
TODAY... POTENTIALLY FORM STRATUS AT THE TOP OF THE INVERSION AND
RESTRAIN CONVECTION MUCH OF TODAY...AND IF IT IS DEEP ENOUGH
EVENTUALLY UNLEASH CONVECTION IN A MOIST ADIABATIC ENVIRONMENT AS
THE CAP IS REMOVED. NAM STILL SHOWS THIS SCENARIO...BUT I HAVE
SERIOUS DOUBTS ABOUT IT. CONVECTION NOW ALONG THE WYOMING/NEBRASKA
BORDER PROBABLY MARKS THE EDGE OF THIS DEEPER COLD AIR...AND ITS
SOUTHWARD PUSH APPEARS TO BE SLOWING. PREFER THE GFS THIS MORNING
WHICH SHOWS THE SAME SCENARIO ONLY WITH LESS COOLING. THE RESULT IS
A WARMER ENVIRONMENT WHICH MAY IN TURN RESULT IN LESS WIDESPREAD...
BUT  STRONGER...CONVECTION. I WILL TREND OUR FORECAST IN THIS
DIRECTION.

BEST GUESS IS FOR CAPES OF 1000-1500 J/KG AND FAIRLY WEAK SHEAR.
LIKE YESTERDAY...SOME SEVERE POTENTIAL...MAINLY WIND AGAIN BUT THE
MAIN FEATURE OF THE STORMS SHOULD BE HEAVY RAINFALL. MODELS DO
SUGGEST A BIT HIGHER PRECIPITABLE WATER BY THIS AFTERNOON NEAR THE
EASTERN BORDER...SO THE FLOODING THREAT MAY BE A BIT HIGHER. HOWEVER
ORGANIZATION STILL APPEARS TO BE A PROBLEM WITH THE LIGHT WIND
FIELDS. HEAVIEST RAIN LAST NIGHT LOOKED TO BE ON THE UPWIND SIDE OF
MULTICELL COMPLEXES WHERE THE GUST FRONT MOTION BALANCED WITH THE
MOVEMENT OF THE STORM COMPLEX. THIS KIND OF ORGANIZATION APPEARS TO
BE THE MAIN THREAT AGAIN...CAPABLE OF PRODUCING 2 OR 3 INCHES OF
RAIN OVER A COUPLE OF HOURS IN A SMALL AREA. THREAT APPEARS TOO LOW
FOR A FLASH FLOOD WATCH...BUT I WILL MENTION HEAVY RAIN. STILL SOME
POTENTIAL FOR SOMETHING BIGGER THIS EVENING IF WE GET A MORE
SUSTAINED WESTWARD TRANSPORT OF MOISTURE INTO THE FOOTHILLS...BUT IT
IS LOOKING LIKE THE WIND FIELDS WILL BE LIGHT AND DISORGANIZED.

.LONG TERM...BOTH MDLS KEEP PLENTY OF MSTR OVER CO ON WEDNESDAY IN
SPITE OF THE UPPER LEVEL RIDGE.  FCST SOUNDINGS INDICATE PW VALUES
WELL OVER ONE INCH...WITH CAPES ALONG THE URBAN CORRIDOR AROUND 1100
J/KG AND CLOSE TO 3000 J/KG OVER THE NORTHEAST PLAINS.  NOT SURE
THESE NUMBERS WILL BE REALIZED BUT ENUF POTENTIAL TO GO WITH SCT
POPS IN MOST AREAS DURING THE LATE AFTN AND EVNG HOURS.  ENUF
DIRECTIONAL SHEAR IN PLACE FOR SOME ISOLD SVR TSTMS AS WELL
PRODUCING DAMAGING WINDS AND LARGE HAIL.  SOME OF THIS CONVECTION IS
PROGGED TO CARRY INTO THE OVERNIGHT HOURS WEDNESDAY NIGHT AS WITH
ANOTHER ELY SURGE DEVELOPING TOWARDS 12Z THURSDAY.  WITH THIS MSTR
IN PLACE...SIMILAR CONDITIONS MAY EXIST FOR THURSDAY AFTN AND EVNG
AS WELL...SO ADJUSTED POPS THERE.  AT SOME POINT THE AIRMASS IS
PROGGED TO DRY OUT WITH DCRG POPS TOWARDS THE WEEKEND.  STILL ENUF
MSTR HOWEVER FOR A SLGT CHC OF AFTN/EVNG TSTMS AT THAT TIME.  THIS
ALREADY REFLECTED IN THE GRIDS SO NO ADDITIONAL ADJUSTMENTS PLANNED
BEYOND FRIDAY.

&&

.AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. VFR CONDITIONS ARE EXPECTED TO PREVAIL...BUT LOCALIZED MVFR
CEILINGS/VISIBILITIES ARE POSSIBLE NEAR SOME OF THE STORMS DUE TO
HEAVY RAINFALL. THERE IS ALSO A 30 PERCENT CHANCE OF GUSTY OUTFLOW
WINDS TO 30 KNOTS AT THE DENVER AREA AIRPORTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/COOPER
Hazardous weather outlook, Aug 5, 10:13 AM MST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1113 AM MDT TUE AUG 05 2008

COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1113 AM MDT TUE AUG 05 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN...AND
BY MID AFTERNOON WILL SPREAD TO THE URBAN CORRIDOR.  OVER NORTHEAST
COLORADO THE AIRMASS IS A LITTLE MORE STABLE...SO THUNDERSTORMS WILL
BE MORE LIKELY ON THE NORTHEAST PLAINS THIS EVENING.  WITH HIGHER
DEWPOINTS TODAY AND LIGHT WINDS ALOFT...LOCALLY HEAVY RAIN WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE HIGH
COUNTRY THROUGH MUCH OF THE PERIOD.  THERE WILL ALSO BE A CHANCE OF
SHOWERS AND THUNDERSTORMS OVER THE FOOTHILLS AND ADJACENT PLAINS
THROUGH THURSDAY.  OTHERWISE THE PLAINS CAN EXPECTED A SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS THROUGH MONDAY.  TEMPERATURES ARE
EXPECTED TO BE NEAR SEASONAL NORMALS THROUGH MOST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RTG/RJK

The radar

The Denver radar (KFTG), 40 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Douglas

When
August 5, 12:26 PM MST
Where
Douglas County, 4.28 mi SSE of Parker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.460, -104.750

Hail, Douglas

When
August 5, 2:05 PM MST
Where
Douglas County, 4.27 mi ESE of Parker
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.490, -104.700

Hail, Douglas

When
August 5, 2:15 PM MST
Where
Douglas County, 0.87 mi SE of Parker
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.510, -104.760

Hail, Douglas

When
August 5, 2:35 PM MST
Where
Douglas County, 4.71 mi NE of Parker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.570, -104.710

Hail, Douglas

When
August 5, 3:09 PM MST
Where
Douglas County, 5.91 mi NE of Parker
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.570, -104.680

Hail, Weld

When
August 5, 4:59 PM MST
Where
Weld County, 5.24 mi E of Purcell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.630, -104.480

Hail, Weld

When
August 5, 5:04 PM MST
Where
Weld County, Briggsdale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.630, -104.320

Thunderstorm Wind, Weld

When
August 5, 5:42 PM MST
Where
Weld County, 0.52 mi W of Grover
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.870, -104.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122145, 122146, 122147, 122148, 122149, 122150, 122151, 122152.